Colorado, 2025Debris Flow in Colorado, August 23, 2025
August 23, 2025 · NWS GJT · 1 event in 1 county or zone
August 23rd marked the beginning of a push of unusually rich tropical moisture that would plague eastern Utah and western Colorado for the next week. At this point, much of the convective initiation was down to daytime heating on the complex terrain of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
August 23rd marked the beginning of a push of unusually rich tropical moisture that would plague eastern Utah and western Colorado for the next week. At this point, much of the convective initiation was down to daytime heating on the complex terrain of the region. Heavy rain was not as widespread of a concern as it would be in the following days, but was still possible with stronger storms or in areas of training thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 23, 2:41 PM MST, 1 hour 34 minutes earlier. Its key messages:
- Scattered showers and thunderstorms are expected throughout this afternoon, mostly along the high terrain Gusty winds, frequent lightning, and moderate to heavy rain are all possible.
- Moisture continues to increase over the next several days, with widespread shower and storm activity expected. Potential for heavy rain and debris flows over burn scars will be heightened from Sunday into early next week.
- Temperatures are trending downwards, with near-normal highs expected tomorrow and well below normal highs throughout the work week.
Area forecast discussion, Aug 23, 2:41 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
341 PM MDT Sat Aug 23 2025
.KEY MESSAGES...
- Scattered showers and thunderstorms are expected throughout
this afternoon, mostly along the high terrain Gusty winds,
frequent lightning, and moderate to heavy rain are all
possible.
- Moisture continues to increase over the next several days,
with widespread shower and storm activity expected. Potential
for heavy rain and debris flows over burn scars will be
heightened from Sunday into early next week.
- Temperatures are trending downwards, with near-normal highs
expected tomorrow and well below normal highs throughout the
work week.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 341 PM MDT Sat Aug 23 2025
Moisture continues its upward trend as a plume of anomalously
high PWAT's continues to rotate around the Desert Southwest high
into the Intermountain West. As of the 18Z Grand Junction
sounding, PWAT's have risen to just short of an inch.
Thunderstorms have gotten going already along the San Juans and
the Uncompahgre Plateau, but with some relatively deep CIN still
hampering convection, most storms to this point have been mild
and short-lived. This CIN should continue to erode over the
afternoon, though we should still see most storm development
remain along the high terrain. Should we be able to break that
cap, particularly over southwestern Colorado where mesoanalysis
suggests CAPE is exceeding 1000 J/kg, it's possible that we
could have a few small hail-producing storms alongside the
strong 40+ mph outflows we've already seen occur today. Flash
flooding will continue to be a concern going forward as well,
particularly over burn scars and known flashy areas. Stay
weather- aware, especially if you plan on being outdoors.
The aforementioned plume of moisture spills back into the CWA
tomorrow as the Desert Southwest high migrates southeastwards
and flow turns more westerly. Ensembles are hinting at PWAT's
surpassing an inch across most portions along the CO-UT border
during the afternoon, roughly 170-190% of normal. This should
transition us into a pattern of more widespread storm coverage,
not just on Sunday, but throughout much of the week. With the
push of moisture just getting going, morning cloud cover looks
to be scattered across much of the region. Models are keying in
on this being enough to bump the CAPE up quite a bit,
particularly in west-central Colorado along the I-70 and US-50
corridors. The more conservative models are still exceeding 500
J/kg, with more eager models reaching 1000 to 1500 J/kg.
According to deterministic models, this pairs with the
expectation for a weak shortwave to cross through the CWA in the
afternoon. This results in a fairly favorable setup for more of
a convective storm mode south of I-70, evident in CAM's.
Morning cloud cover may be a little more stubborn north of I-70
though, and CAM's are leaning towards more stratiform-type
showers tomorrow afternoon. As far as timing goes, some weaker
showers may form early in the morning, with stronger storms
developing around noon and persisting into the evening, possibly
well beyond sunset. Look for high temperatures to really begin
turning downwards at this point as well, with most of the region
returning to near-normal highs tomorrow.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 341 PM MDT Sat Aug 23 2025
High pressure remains in place for much of the week ahead, as
does monsoonal moisture. This weather pattern supports a cooler,
wetter week with daily precipitation chances and below normal
temperatures.
On Monday, the global ensembles support PWATs 150-185% of
normal area wide. Areas that see a little clearing in the
morning could see stronger convection develop in the afternoon,
but with the amount of moisture present it is more likely that
broken to overcast clouds will limit the amount of daytime
heating. This favors a transition to stratiform rains across
much of the region with some embedded storms here and there. If
this scenario does play out, the potential for burn scar flash
flooding will be low (10-30% chance).
Moisture advection strengthens Tuesday evening into Wednesday
which will keep stratiform precipitation chances elevated
through the overnight hours. Once again, we may see a decrease
in afternoon thunderstorm coverage in favor of a more stratiform
rain across much of eastern Utah and western Colorado.
Moisture begins to retreat to the north late Wednesday into
Thursday. Depending on the timing of this moisture retreat, we
could see a transition back to convective precipitation south of
I-70 on Thursday. If so, periods of moderate to heavy rainfall
and lightning chances will reenter the forecast.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1138 AM MDT Sat Aug 23 2025
The southern half of western Colorado and most of eastern Utah
will see rounds of showers and thunderstorms this afternoon
with gusty and erratic winds, frequent lightning, and brief
heavy rain all possible. VFR conditions will prevail for most
terminals, but drops to MVFR conditions due to heavy rain are
possible, especially for KTEX and KDRO where shower and storm
activity is most likely to occur.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...BW
LONG TERM...KAA
AVIATION...TGJT
Hazardous weather outlook, Aug 23, 2:11 AM MST, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
311 AM MDT Sat Aug 23 2025
COZ001>014-017>023-UTZ022>025-027>029-240915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
311 AM MDT Sat Aug 23 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Scattered to widespread storms are possible this afternoon,
with areas along and south of I-70 most favored. Storms will be
capable of producing gusty outflow winds up to 40 mph and frequent
lightning. Moderate to heavy rainfall will be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Chances of widespread heavy rain, along with potential flash
flooding or debris flows, will be on the increase daily as moisture
increases through early next week. Temperatures will run near to
below normal.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Aug 23, 11:05 AM MST, 5 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1205 PM MDT Sat Aug 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM Rain 5 SW Cortez 37.30N 108.63W
08/23/2025 M0.92 Inch Montezuma CO ASOS
ASOS station KCEZ Cortez Municipal Airport
0.58 between 4:30 and 5:00 PM Fridy, 22 Aug.
&&
dbLocal storm report, Aug 23, 11:06 AM MST, 5 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1206 PM MDT Sat Aug 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM Rain 2 SSE Mayday 37.32N 108.06W
08/23/2025 M0.54 Inch La Plata CO Mesonet
Mesonet station LCDC2 1.9 S Mayday.
1104 AM Rain 4 NW Redmesa 37.14N 108.22W
08/23/2025 M0.53 Inch La Plata CO Mesonet
Mesonet station EW3867 Marvel.
&&Debris Flow, Mesa
- When
- August 23, 4:15 PM MST to 4:35 PM MST
- Where
- Mesa County, 3.56 mi NE of Gateway to 3.54 mi NE of Gateway
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 38.717, -108.923
At approximately 3:20 PM MDT, local law enforcement reported a rockfall between mile-markers 115 and 116 on Highway 141 in Unaweep Canyon, roughly 4 miles east of the town of Gateway. The Turner Gulch burn scar, which is adjacent to this location, experienced some heavy rain prior to this event. This did result in the need for the road to be cleaned, although no reports of the road being closed specifically due to this rockfall were received. Additionally, no reports of damages, injuries, or fatalities were received.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, August 23, 20251 death · 1 event
- Flash Flooding and Flood in South Carolina, August 23, 202514 events
- High Surf in Maine, August 23, 20251 injured · $10,000 · 1 event
- Hail in Colorado, August 23, 20251.5 in hail · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23 to 24, 20255 events
- Debris Flow and Flood in Puerto Rico, August 23, 2025$6,000 · 5 events
- Flooding in Tennessee, August 23, 20254 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23, 20253 events
- Flash Flooding and Flood in Georgia, August 23, 20253 events
- Dust Storm and Damaging Winds in Nevada, August 23 to 24, 202551 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 23, 20253 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 23, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291490.